Reversible Diabetes Mellitus Induced by Use of, and Improved After Discontinuation of, the Antiretroviral Medication Zidovudine

A Case Report

Kentaro Iwata; Wataru Ogawa

Disclosures

J Med Case Reports. 2017;11(157) 

In This Article

Discussion

The patient developed diabetes mellitus with relatively preserved insulin secretion while on ART, and the discontinuation of zidovudine improved his hyperglycemia to a level where he did not require diabetes medications. Because lamivudine and emtricitabine are structurally very similar,[3] switching from lamivudine to emtricitabine is unlikely to have contributed to improving his hyperglycemia. He had been receiving protease inhibitors (lopinavir/ritonavir, then atazanavir with ritonavir, both of which are known to cause diabetes in patients with HIV infection[4–7]), but they were discontinued years before the current presentation and are unlikely to have been the cause of his diabetes.

Old antiretroviral medications such as zalcitabine, didanosine, stavudine, and medications for treating opportunistic infections, such as pentamidine, can cause pancreatitis and may lead to the development of diabetes.[8–11] Although rare, cohort studies showed that the use of zidovudine was associated with increased risk of developing diabetes,[12–14] and it was an independent risk factor after adjusting for lipodystrophy.[12]

The pathogenesis of diabetes caused by zidovudine remains unknown, but it may be associated with lipodystrophy or mitochondrial toxicity.[12,15] Although our patient did not have the typical bodily habitus of lipodystrophy, some could suspect that his weight loss could have been a reflection of lipoatrophy caused by zidovudine, which could have contributed to the development of diabetes. However, the patient's weight and appearance remained unchanged 5 months after stopping zidovudine. Replacement of the causative thymidine analogue usually leads to improvement of lipoatrophy.[16] He had partial fatty liver, which is a common finding of HIV-related lipoatrophy, but his history of binge alcohol intake also might have been the cause.[17] Therefore, it is more plausible to consider that his diabetes was caused by the direct effect of zidovudine, not secondary to lipodystrophy syndrome.

The management of diabetes in patients with HIV infection is basically the same as that for patients without HIV infection, but the discontinuation of ART medications likely to have caused diabetes is recommended.[18] Even though population-based studies suggested an association between the use of zidovudine and diabetes, we were not able to find any case report or series demonstrating the development of diabetes after the use of zidovudine (and improvement after its discontinuation).

One might consider that the discontinuation of medications for depression might have affected the pharmacokinetics or pharmacodynamics of zidovudine. We were not able to find any interaction between zidovudine and these medications, but this possibility has to be kept in mind because some drug interactions could remain unknown.[19]

processing....